×

zbMATH — the first resource for mathematics

Medial rings and an associated radical. (English) Zbl 0732.16011
The authors study certain classes of associative polynomial identity rings R, namely:
medial rings: \(R[R,R]R=0\), where \([R,R]=\{xy-yx\), for all x,y in \(R\}\) ;
left permutable rings: \([R,R]R=0;\)
right permutable rings: \(R[R,R]=0\); and
permutable rings: \(R[R,R]=0=[R,R]R.\)
These classes generalize the class of commutative rings. Examples establish that all 4 classes are distinct. There are many interesting results but the main emphasis is on medial rings, e.g. Theorem 2.5 If R is medial then there exists a commutative right ideal B of R which is maximal among reduced (i.e. no nonzero nilpotent elements) right ideals of R such that \(B\oplus N\) (where N is the set of all nilpotent elements of R) is an ideal of R which is essential as a right ideal of R. Proposition 3.7 If R is the ring of \(n\times n\) matrices over a ring K, with \(n\geq 2\), then R is medial if and only if \(K^ 4=0\). Furthermore R is left (right) permutable if and only if \(K^ 3=0.\)
For an arbitrary ring R, the medial quasi-radical of R, \(M(R)=the\) ideal of R generated by R[R,R]R. Then R/M(R) is medial. A ring A is a radical ring if \(M(A)=A\) and the radical \({\mathcal M}(R)\) of any ring R is defined as the sum of all the radical ideals of R. This radical has the same class of semisimple rings as the upper radical determined by the class of all medial rings.
There are some intricate structure theorems and examples including the fact that R is a right essential extension of \({\mathcal M}(R)+{\mathfrak L}(R)\), where \({\mathfrak L}(R)=the\) left annihilator in R of [R,R]R and is a medial ideal of R. Furthermore, \({\mathfrak L}(R)\) is a right essential extension of an ideal T of R and T is right permutable. And T itself is a left essential extension of a permutable ideal of R. See diagram 4.4. in the paper. The authors also prove Proposition 5.3 If R is medial then its nil radical equals its prime radical. There are interesting results on medial rings with D.C.C. and on medial rings with A.C.C. (Theorems 6.3, 6.5 and 6.7). The paper concludes with a fine classification of medial subdirectly irreducible rings.

MSC:
16N80 General radicals and associative rings
16D25 Ideals in associative algebras
16R40 Identities other than those of matrices over commutative rings
16U80 Generalizations of commutativity (associative rings and algebras)
16D80 Other classes of modules and ideals in associative algebras
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] G. Birkenmeier, H. Heatherly: Operation inducing systems. Algebra Universalis, 24 (1987), 137-148. · Zbl 0636.08002
[2] G.Birkenmeier, H.Heatherly: Embeddings of strongly right bounded rings and algebras. Comm. Algebra 17 (1989), 573-586. · Zbl 0678.16024
[3] G. Birkhoff: Subdirect unions in universal algebra. Bull. Amer. Math. Soc., 50 (1944), 764-768. · Zbl 0060.05809
[4] A. Cherubini, A. Varisco: Permutable duo semigroups. Semigroup Forum 28 (1984), 155-172. · Zbl 0524.20040
[5] J. L. Chrislock: On medial semigroups. J. Algebra 12 (1969), 1 - 9. · Zbl 0187.29102
[6] A. H. Clifford, G. B. Preston: Algebraic Theory of Semigroups, vol. I. Amer. Math. Soc., Providence, 1961. · Zbl 0111.03403
[7] J. Covington: Medial Rings. M. S. Thesis, University of Southwestern Louisiana, Lafayette, 1987.
[8] N. Divinsky: Commutative subdirectiy irreducible rings. Proc. Amer. Math. Soc., 8 (1957), 642-648, · Zbl 0078.02604
[9] N. Divinsky: Rings and Radicals. Univ. Toronto Press, 1965. · Zbl 0138.26303
[10] I. Herstein: Noncommutative Rings. Math. Assoc. Amer., Carus Mon. No. 15, 1968. · Zbl 0177.05801
[11] P. M. Higgins: The determination of all varieties consisting of absolutely closed semigroups. Proc. Amer. Math. Soc., 87 (1983), 419-421. · Zbl 0507.20025
[12] N. Jacobson: Structure of Rings. Amer. Math. Soc. CoUoq. Publ. v. 37, Providence, 1968. · Zbl 0218.17010
[13] J. Ježek, T. Kepka: Medial Groupoids. Rozpravy ČSAV, Řada mat. a přír. věd 93|2 (1983), Academia, Praha. · Zbl 0538.08008
[14] J. Ježek, T. Kepka: Permutable groupoids. Czech. Math. J., 34 (1984), 396-410. · Zbl 0562.20037
[15] I. Kaplansky: Commutative Rings. Allyn and Bacon, Boston, 1970. · Zbl 0203.34601
[16] A. Kertész (ed.): Rings. Modules and Radicals, Colloquia Math. Soc. János Bolyai, 6, North-Holland, Amsterdam-London, 1973. · Zbl 0254.00007
[17] R. Kruse, D. Price: Nilprotent Rings. Gordon and Breach, New York, 1969.
[18] N. McCoy: Subdirectiy irreducible commutative rings. Duke Math. J., 12 (1945), 381-387. · Zbl 0060.05901
[19] T. E. Nordahl: Medial Semigroup. Ph. D. dissertation, U. Cal., Davis, 1974.
[20] T. E. Nordahl: Bands of power joined semigroups. Semigroup Forum 12 (1976), 299-311. · Zbl 0377.20048
[21] T. E. Nordahl, H. E. Scheiblich: Projective bands. Algebra Universalis 11 (1980), 139-148. · Zbl 0455.20041
[22] T. E. Nordahl: Finitely generated left commutative semigroups are residually finite. Semigroup Forum28 (1984), 347-354. · Zbl 0525.20046
[23] M. Petrich: Introduction to Semigroups. Charles F. Merrill, Columbus, 1973. · Zbl 0321.20037
[24] F. A. Szász: Radicals of Rings. John Wiley & Sons, New York, 1981. · Zbl 0461.16009
[25] T. Tamura: The study of closets and free contents related to semilattice decomposition of semigroups. Proc. Symp. Semigroups, Wayne St. U. 1968, K. W. Folley (ed.), 221 - 260. · Zbl 0188.05302
[26] A. D. Wallace: Recent results on binary topological algebra. Proc. Symp. Semigroups, Wayne St. U. 1968, K. W. Folley (ed), 261-267.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.